Alert archive / Alabama / Wind Advisories in 2017
Wind Advisory 10, NWS Huntsville, AL
NWS Huntsville, AL issued this wind advisory at Nov 17, 2017, 1:44 PM CST for 11 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee. It took effect at Nov 18, 2017, 6:00 AM CST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Nov 17, 2017, 1:44 PM CST (19:44 UTC)
- In effect from
- Nov 18, 2017, 6:00 AM CST
- Expired
- Nov 19, 2017, 12:00 AM CST
- In force
- 18 hr
- Issued by
- NWS Huntsville, AL
Counties Colbert County, AL, Cullman County, AL, DeKalb County, AL, Franklin County, AL, Jackson County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL, Franklin County, TN, Lincoln County, TN, Moore County, TN
The radar
The Northeast Alabama radar (KHTX), 69 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.7 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1888 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
762 WWUS74 KHUN 171944 NPWHUN URGENT - WEATHER MESSAGE National Weather Service Huntsville AL 144 PM CST Fri Nov 17 2017 ALZ001>010-016-TNZ076-096-097-180345- /O.NEW.KHUN.WI.Y.0010.171118T1200Z-171119T0300Z/ Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN- Including the cities of Florence, Muscle Shoals, Sheffield, Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg, Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, and Cowan 144 PM CST Fri Nov 17 2017 ...WIND ADVISORY IN EFFECT FROM 6 AM TO 9 PM CST SATURDAY... The National Weather Service in Huntsville has issued a Wind Advisory, which is in effect from 6 AM to 9 PM CST Saturday. * TIMING AND AREAS AFFECTED...For the lower Tennessee Valley region starting at 6 AM Saturday morning and continuing through 9 AM Saturday evening. * WINDS...sustained winds will increase to between 20 and 25 mph shortly after sunrise on Saturday. Winds will gust at times to around 35 mph, especially during the afternoon and evening hours. A few gusts over 40 mph are possible across the higher terrain. * IMPACTS...winds of this magnitude will be capable of snapping tree limbs, pushing over small trees, and dispersing lawn furniture. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of at least 25 mph, or gusts of at least 35 mph, are expected across the affected area. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. In addition, ensure all loose outdoor objects remain secure, including patio furniture and trash cans. && $$
4 follow-up statements
108 WWUS74 KHUN 180251 NPWHUN URGENT - WEATHER MESSAGE National Weather Service Huntsville AL 851 PM CST Fri Nov 17 2017 ALZ001>010-016-TNZ076-096-097-181200- /O.CON.KHUN.WI.Y.0010.171118T1200Z-171119T0300Z/ Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN- Including the cities of Florence, Muscle Shoals, Sheffield, Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg, Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, and Cowan 851 PM CST Fri Nov 17 2017 ...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM TO 9 PM CST SATURDAY... * TIMING AND AREAS AFFECTED...For the lower Tennessee Valley region starting at 6 AM Saturday morning and continuing through 9 PM Saturday evening. * WINDS...sustained winds will increase to between 20 and 25 mph shortly after sunrise on Saturday. Winds will gust at times to around 35 mph, especially during the afternoon and evening hours. A few gusts over 40 mph are possible across the higher terrain. * IMPACTS...winds of this magnitude will be capable of snapping tree limbs, pushing over small trees, and dispersing lawn furniture. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of at least 25 mph, or gusts of at least 35 mph, are expected across the affected area. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. In addition, ensure all loose outdoor objects remain secure, including patio furniture and trash cans. && $$ 20
330 WWUS74 KHUN 181152 NPWHUN URGENT - WEATHER MESSAGE National Weather Service Huntsville AL 552 AM CST Sat Nov 18 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING... ALZ001>010-016-TNZ076-096-097-190300- /O.CON.KHUN.WI.Y.0010.171118T1200Z-171119T0300Z/ Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN- Including the cities of Florence, Muscle Shoals, Sheffield, Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg, Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, and Cowan 552 AM CST Sat Nov 18 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING... * TIMING AND AREAS AFFECTED...All counties in northern Alabama as well as Lincoln, Moore and Franklin counties in southern Tennessee through 9 PM CST this evening. * WINDS...Sustained southwesterly winds will increase to around 25 mph later this morning, along with frequent gusts to around 35 mph. Winds will remain in this range, but will shift to the northwest beginning late this afternoon. Both sustained wind speeds and gusts will be higher in elevated terrain above 1000 ft. * IMPACTS...Winds of this magnitude will be capable of producing minor tree and powerline damage, as well as dispersing light weight outdoor objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of at least 25 mph, or gusts of at least 35 mph, are expected across the affected area. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. In addition, ensure all loose outdoor objects remain secure, including patio furniture and trash cans. && $$ 70/DD
175 WWUS74 KHUN 190250 NPWHUN URGENT - WEATHER MESSAGE National Weather Service Huntsville AL 850 PM CST Sat Nov 18 2017 ALZ001>005-007-016-TNZ096-190400- /O.EXP.KHUN.WI.Y.0010.000000T0000Z-171119T0300Z/ Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Morgan-Cullman- Lincoln- Including the cities of Florence, Muscle Shoals, Sheffield, Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, Decatur, Cullman, and Fayetteville 850 PM CST Sat Nov 18 2017 ...WIND ADVISORY WILL EXPIRE AT 9 PM CST THIS EVENING... Winds in the wake of an earlier strong cold front passage, and line of showers and thunderstorms have diminished below advisory criteria. Therefore, the wind advisory that was in effect for Lauderdale, Colbert, Franklin Alabama, Lawrence, Limestone, Morgan, Cullman, and Lincoln counties will be allowed to expire at 9 PM CST. $$ ALZ006-008>010-TNZ076-097-190600- /O.EXT.KHUN.WI.Y.0010.000000T0000Z-171119T0600Z/ Madison-Marshall-Jackson-De Kalb-Moore-Franklin TN- Including the cities of Huntsville, Albertville, Boaz, Guntersville, Arab, Scottsboro, Fort Payne, Rainsville, Lynchburg, Winchester, Sewanee, Decherd, Estill Springs, and Cowan 850 PM CST Sat Nov 18 2017 ...WIND ADVISORY NOW IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * TIMING AND AREAS AFFECTED...The northern Alabama counties of Madison, Jackson, Marshall, DeKalb, and Jackson, and the counties of Moore and Franklin in southern middle Tennessee, through midnight CST this evening. * WINDS...Sustained west to northwest winds of 20 to 30 mph, with gusts above 35 mph (especially in the more exposed higher terrain) will continue the remainder of the evening. Winds are forecast to fall below advisory criteria after midnight CST. * IMPACTS...Winds of this magnitude will be capable of producing minor tree and powerline damage, as well as dispersing light weight outdoor objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of at least 25 mph, or gusts of at least 35 mph, are expected across the affected area. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. In addition, ensure all loose outdoor objects remain secure, including patio furniture and trash cans. && $$
805 WWUS74 KHUN 190544 NPWHUN URGENT - WEATHER MESSAGE National Weather Service Huntsville AL 1144 PM CST Sat Nov 18 2017 ALZ006-008>010-TNZ076-097-190645- /O.EXP.KHUN.WI.Y.0010.000000T0000Z-171119T0600Z/ Madison-Marshall-Jackson-De Kalb-Moore-Franklin TN- Including the cities of Huntsville, Albertville, Boaz, Guntersville, Arab, Scottsboro, Fort Payne, Rainsville, Lynchburg, Winchester, Sewanee, Decherd, Estill Springs, and Cowan 1144 PM CST Sat Nov 18 2017 ...WIND ADVISORY WILL EXPIRE AT MIDNIGHT CST TONIGHT... Wind speeds have diminished in the wake of an earlier cold front passage and the wind advisory will be allowed to expire at midnight tonight. Sustained winds of 10-15 MPH with gusts up to 20-25 MPH will still be possible overnight. Thus, caution is still advised if traveling on area roadways. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this wind advisory went out at Nov 17, 11:02 AM CST, 2 hours 42 minutes earlier.
Area forecast discussion, Nov 17, 11:02 AM CST, 2 hours 42 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 1102 AM CST Fri Nov 17 2017 .UPDATE... For 18Z TAFS. && .NEAR TERM...(Rest of Today) Issued at 920 AM CST Fri Nov 17 2017 The Tennessee Valley remains sandwiched between systems this morning with a high centered across the Appalachians and a low pressure deepening across the Central Plains. Light and variable winds will become southerly today as the impacts of the surface high lessen and the low slowly approaches from the west. IR/VIS imagery shows generally clear skies across the region. The patchy early morning stratus has pretty much diminished. We may see a bit more mid/high cloudiness move in from the west late, but the majority of the day should be mostly sunny. Temperatures started rather cool this morning, near freezing in most locations. However, they have already rebounded nicely into the upper 40s to lower 50s. Based on near full sun expect temps to rise at least another 15 degrees so highs in the middle to upper 60s seems reasonable. Overall, the existing forecast was in pretty shape and have not made too many adjustments this morning. .SHORT TERM...(Tonight through Sunday night) Issued at 442 AM CST Fri Nov 17 2017 Short term guidance remains consistent this morning in forecasting the southern portion of an amplified mid-level trough to sweep east- southeastward across the northern/central Plains overnight, with the system's surface low expected to lift northeastward from western KS into eastern MO/western IL. A southwesterly low-level jet will become established across our region in response to these factors, and should increase into the 40-50 knot range prior to sunrise. Due to the combination of strengthening southerly boundary layer flow throughout the night and a rapid increase in low stratus clouds shortly after Midnight, low temps will be rather mild and in the l/m 50s for most of the region. The mid-level trough is predicted to spread eastward across the mid- upper MS Valley region and into the western Great Lakes on Saturday, with the surface cyclone deepening as it travels northeastward into the eastern Great Lakes. The associated cold front still appears on schedule to sweep southeastward through the northwestern half of the CWFA between 18/21Z-19/00Z and the southeastern half between 19/00-03Z. A strongly forced band of moderate-heavy showers and a few embedded thunderstorms should develop along the cold front by late Saturday morning/early afternoon as greater mid-level height falls begin to overspread the boundary and as it intercepts an increasingly moist boundary layer with dewpoints in the l60s. Although instability parameters still appear far too weak to include more than isolated thunderstorms in the forecast, it is important to mention that very strong environmental flow will support strong to potentially damaging wind gusts in the 50-60 mph range with the heavier shower activity and especially with any thunderstorms that develop. It also appears that issuance of a Wind Advisory will be required at some point later today or tonight for the period from late Saturday morning-early Saturday evening. The axis of the mid-level synoptic trough is expected to cross the forecast area late Saturday evening or early Sunday morning, with deep-layer ascent to the east of this feature supporting a brief period of postfrontal rainfall. However, even this activity will come to an end rather quickly by late Saturday evening as a colder/drier mixture of north Pacific and modified Canadian air is advected into the region on brisk north-northwest winds. The low-level pressure gradient will likely remain too steep to allow for any boundary layer decoupling on Sunday morning, and thus we expect lows to only reach the m30s. Low temps may even be a few degrees warmer than this if postfrontal stratus clouds persist through the late morning hours on Sunday, as indicated by the NAM model. Assuming that any lingering clouds dissipate by mid-day, temps on Sunday afternoon should have sufficient time to warm into the l50s as CAA diminishes. Winds will subside rather quickly Sunday evening as the parent surface ridge migrates northeastward across the region, and this along with clear skies and dewpoints in the l/m 20s will support a hard freeze, especially for rural areas away from large bodies of water. .LONG TERM...(Monday through Thursday) Issued at 442 AM CST Fri Nov 17 2017 It will be a cold start to the extended period with what will likely be the coldest temps so far this season for the entire TN Valley with mornings lows in the mid 20s. A surface high that is centered over the area Monday morning begins to shift east during the day, allowing winds to shift to the E/SE and bringing an end to the CAA. But even with sunny skies not expecting highs to make it much above the mid 50s on Monday. Quick on the heels of the departing high is a shortwave that is forecast to dig SE through the ArkLaTex and towards the AL/FL Gulf Coast Monday night into Tuesday. With very dry conditions still present not much is expected with this system except for an increase in high level clouds. Winds never really decouple Monday night and this should help to keep things mixed and result in warmer lows with values in the low to mid 30s. Beyond Tuesday the forecast details are a bit murky. Much of the guidance is starting to hone in on the idea of another trough digging into the Gulf Coast states Tuesday into Wednesday and then attempting to form a cut-off low somewhere over the northern Gulf of Mexico. Still some differences in latest operational and ensemble runs and will go with a blend of all guidance for the forecast beyond Tuesday. With cut-off low to our south, expect winds to remain out of the north providing a steady stream of CAA and dry air into the TN Valley for the Wed-Fri time period. This should keep both high and low temps below normal. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1100 AM CST Fri Nov 17 2017 Changes are on the way for the region over the next 24-36 hours. The surface high will lift eastward in advance of the approaching storm systems taking shape across the Plains. As a result, southerly winds will begin to increase with time and will continue the current trends in both TAFs. Have also beefed up the gusts after 12z Saturday to slightly over 25 knots. Clouds will also be on the increase, especially after midnight, as the low level jet increases and moisture returns from the Gulf of Mexico. Have pushed back the timing of the MVFR ceilings to near 12z at both locations based on newest guidance trends. For now, will keep both TAFs dry through 18z as the bulk of the rainfall will occur during the afternoon/evening. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...15 SHORT TERM...70/DD LONG TERM...Stumpf AVIATION...15 For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Nov 17, 1:18 PM CST, 26 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Huntsville AL 118 PM CST Fri Nov 17 2017 ALZ001>010-016-TNZ076-096-097-181100- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN- 118 PM CST Fri Nov 17 2017 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Tonight... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... A strong cold front will move across the region during Saturday afternoon and evening, accompanied by a fast moving band of showers. An isolated thunderstorm or two may be embedded within the line of showers. Some of the heavier showers and thunderstorms will be capable of brief damaging wind gusts. Outside of any thunderstorm activity, sustained winds will be between 20 and 25 MPH, with gusts up to 35 MPH possible, especially in the higher terrain locations in Northeastern Alabama and Southern Middle Tennessee. Conditions will be favorable for a hard freeze Monday morning, with lows forecast to reach the mid to upper 20s. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is not anticipated at this time. 12/15
Nearby
Wind Advisories in Alabama, 2017Wind Advisories in Tennessee, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.